Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 309, NWS Morristown, TN

June 22, 2011Lee County, Scott County, Virginia; 11 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2011, 8:08 PM EDT for Lee County, Scott County, Virginia; 11 counties in Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2011, 8:08 PM EDT (00:08 UTC)
Expired
Jun 22, 2011, 8:44 PM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Claiborne County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Johnson County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 8:15 PM EDTTSTM WND DMG8 E Bean Station, TNCOUPLE TREES DOWN ON LEE VALLEY RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1673 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS54 KMRX 230008
SVRMRX
TNC019-025-057-059-063-067-073-091-163-171-179-VAC105-169-230115-
/O.NEW.KMRX.SV.W.0309.110623T0008Z-110623T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EDT WED JUN 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  GRAINGER COUNTY IN EAST TENNESSEE...
  GREENE COUNTY IN EAST TENNESSEE...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  HANCOCK COUNTY IN EAST TENNESSEE...
  HAWKINS COUNTY IN EAST TENNESSEE...
  EXTREME SOUTHERN JOHNSON COUNTY IN EAST TENNESSEE...
  SULLIVAN COUNTY IN EAST TENNESSEE...
  UNICOI COUNTY IN EAST TENNESSEE...
  WASHINGTON COUNTY IN EAST TENNESSEE...
  LEE COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 915 PM EDT

* AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM TAZEWELL TO 10 MILES NORTHWEST
  OF GREENEVILLE TO RAMSEYTOWN...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ROGERSVILLE...ERWIN...SNEEDVILLE...JOHNSON CITY...JONESVILLE...
  ELIZABETHTON...KINGSPORT...BANNER HILL...SURGOINSVILLE...
  JONESBOROUGH...GRAY...COLONIAL HEIGHTS...HAMPTON...PENNINGTON
  GAP...LIBERTY...CHUCKY...MCCLOUD...KLONDIKE...BAILEYTON AND
  EVANSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3612 8203 3610 8213 3614 8216 3615 8222
      3609 8239 3598 8249 3595 8257 3597 8262
      3606 8263 3602 8271 3623 8302 3657 8383
      3659 8369 3667 8353 3667 8341 3675 8315
      3681 8309 3654 8237 3628 8191
TIME...MOT...LOC 0008Z 239DEG 23KT 3654 8357 3628 8290
          3596 8237

$$

GH
1 follow-up statement
154 
WWUS54 KMRX 230044
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 PM EDT WED JUN 22 2011

TNC019-025-057-059-063-067-073-091-163-171-179-VAC105-169-230054-
/O.CAN.KMRX.SV.W.0309.000000T0000Z-110623T0115Z/
SULLIVAN TN-UNICOI TN-WASHINGTON TN-CLAIBORNE TN-GRAINGER TN-
HAMBLEN TN-HANCOCK TN-HAWKINS TN-JOHNSON TN-SCOTT VA-LEE VA-CARTER TN-
GREENE TN-
844 PM EDT WED JUN 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR GREENE...CARTER...LEE...
SCOTT...EXTREME SOUTHERN JOHNSON...HAWKINS...HANCOCK...HAMBLEN...
GRAINGER...CLAIBORNE...WASHINGTON...UNICOI AND SULLIVAN COUNTIES IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3612 8203 3610 8213 3614 8216 3615 8222
      3609 8239 3598 8249 3595 8257 3597 8262
      3606 8263 3602 8271 3623 8302 3657 8383
      3659 8369 3667 8353 3667 8341 3675 8315
      3681 8309 3654 8237 3628 8191
TIME...MOT...LOC 0044Z 239DEG 23KT 3666 8333 3640 8265
          3608 8212

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:20 PM EDT, 48 minutes earlier.

Area forecast discussion, Jun 22, 7:20 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT WED JUN 22 2011

.AVIATION...STRONG CONVECTION WILL LIKELY AFFECT CHA AND TYS FOR THE
NEXT 3 TO 4 HOURS...THEN INTENSITY AND PERHAPS COVERAGE WILL
DECREASE. SHOWERS WILL LINGER ACROSS TRI...BUT THE THREAT OF
THUNDERSTORMS THERE SEEMS TOO LOW TO JUSTIFY MORE THAN VCTS FOR A
FEW MORE HOURS.

THESE TSRA WILL BRING BRIEF MVFR CONDITIONS TO TAF SITES...THEN WE
MAY SEE A BROKEN LAYER AT 2500 FEET OR LOWER OVERNIGHT. SOME PATCHY
FOG COULD ALSO FACTOR IN AS WELL...BUT NOT LIKELY TO BE DENSE.

FOR 23/12Z TO 24/00Z...MOISTURE DECREASES ON THURSDAY...ALTHO THERE
WILL BE SOME INSTABILITY IN THE AFTERNOON HOURS. FOR NOW...WILL LIFT
CEILINGS AND/OR SCATTER OUT WITH CB REMARK...AND NO MENTION OF
SHOWERS OR VCTS/TSRA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  87  69  88  68 /  70  30  40  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  68  86  67 /  60  30  40  40  40
OAK RIDGE, TN                       68  85  69  86  68 /  60  30  40  40  40
TRI CITIES AIRPORT, TN              68  84  64  84  63 /  60  30  40  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jun 22, 3:00 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED JUN 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT (200 PM CDT) WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATER COVERAGE EXPECTED
DURING THE EVENING. SOME STORMS COULD BECOME SEVERE WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.

DMG

In the hours before

Special weather statement, Jun 22, 3:37 PM EDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EDT WED JUN 22 2011

TNZ085-100>102-222000-
BRADLEY TN-EAST POLK TN-MCMINN TN-WEST POLK TN-
337 PM EDT WED JUN 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MCMINN AND BRADLEY
COUNTIES UNTIL 400 PM EDT...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHARLESTON...OR 6 MILES NORTHEAST OF
CLEVELAND...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...ATHENS...
CHARLESTON...ETOWAH...CALHOUN...RICEVILLE...RELIANCE AND DENTVILLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:46 PM EDTSevere Thunderstorm WarningMRXLee59 min
Jun 23, 6:03 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott42 min
Jun 23, 7:28 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Jefferson, Knox, Loudon, Morgan and 3 more47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.